|Table of Contents|
Rare complications of severe mucositis and psychosis with levetiracetam in an Emirati child with acute lymphoblastic leukaemia
We report on a 10-year-old Emirati child with T-cell acute lymphoblasticleukaemia who developed severe mucositis and psychosis while takinglevetiracetam. The child was diagnosed with T-cell acute lymphoblasticleukaemia on 9 May 2014 and was started on chemotherapy inaccordance with the ALL-BFM 95 protocol. During inductionchemotherapy he developed seizures thought to be due to posteriorreversible encephalopathy syndrome, and after neurology consultation hewas started on levetiracetam. He developed severe mucositis andpsychosis while on levetiracetam, which was resolved by discontinuingtreatment with this medication. Levetiracetam has been used to treatseizures in children with cancer because of its low reported side effectsand compatibility with chemotherapy. Severe mucositis and psychosis aretwo serious complications associated with levetiracetam. This is the firstreported case in the literature of an Emirati child with leukaemiadeveloping severe mucositis and psychosis when taking levetiracetam.